Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 48, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Nov 23, 2009, 5:15 AM AKST. It took effect at Nov 23, 2009, 3:00 PM AKST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2009, 5:15 AM AKST (14:15 UTC)
- In effect from
- Nov 23, 2009, 3:00 PM AKST
- Expired
- Nov 24, 2009, 5:00 AM AKST
- In force
- 14 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 231415 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 515 AM AKST MON NOV 23 2009 AKZ131-240315- /X.UPG.PAFC.BZ.A.0033.091123T2200Z-091124T1400Z/ /X.NEW.PAFC.BZ.W.0048.091124T0000Z-091124T1400Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 515 AM AKST MON NOV 23 2009 ...BLIZZARD WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM AKST TUESDAY THROUGH THOMPSON PASS... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM AKST TUESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A STRONG FRONT ALONG THE NORTH GULF COAST THIS MORNING WILL GRADUALLY MOVE INLAND THIS AFTERNOON THROUGH TONIGHT...BRINGING SNOW AND WIND TO THOMPSON PASS. STEADY SNOW WILL DEVELOP THIS AFTERNOON AND THEN INTENSIFY BY EVENING. WINDS WILL SHIFT TO THE EAST THIS AFTERNOON AND INCREASE TO 25 TO 40 MPH. THE COMBINATION OF WIND AND SNOW WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES THROUGH THOMPSON PASS. WINDS AND SNOW WILL BOTH BEGIN TO DIMINISH TOWARD MORNING RESULTING IN A GRADUAL IMPROVEMENT IN VISIBILITIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
2 follow-up statements
000 WWAK41 PAFC 240041 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 341 PM AKST MON NOV 23 2009 AKZ131-241345- /X.CON.PAFC.BZ.W.0048.000000T0000Z-091124T1400Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 341 PM AKST MON NOV 23 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST TUESDAY FOR THOMPSON PASS... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST TUESDAY. WINDS OF 20 TO 35 MPH COMBINED WITH NEW SNOWFALL TONIGHT WILL CREATE BLIZZARD CONDITIONS THROUGH THOMPSON PASS. VISIBILITIES OF ONE QUARTER MILE OR LESS ARE EXPECTED AT TIMES IN BLOWING SNOW. WINDS AND SNOW WILL BEGIN TO DIMINISH TUESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK41 PAFC 241359 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 459 AM AKST TUE NOV 24 2009 AKZ131-241500- /X.EXP.PAFC.BZ.W.0048.000000T0000Z-091124T1400Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 459 AM AKST TUE NOV 24 2009 ...BLIZZARD WARNING WILL EXPIRE AT 5 AM AKST EARLY THIS MORNING THROUGH THOMPSON PASS... THE BLIZZARD WARNING WILL EXPIRE AT 5 AM AKST EARLY THIS MORNING. WINDS THROUGH THE THOMPSON PASS AREA HAVE DECREASED TO 10 TO 25 MPH. SNOW SHOWERS CONTINUE TO MOVE ACROSS THE REGION...BUT THEY ARE NOT AS WIDESPREAD AS EARLIER. LOCALIZED AREAS OF SNOW AND BLOWING SNOW WILL CONTINUE TO REDUCE VISIBILITIES THROUGH THOMPSON PASS TO LESS THAN 1 MILE THIS MORNING...BUT BLIZZARD CONDITIONS ARE NO LONGER EXPECTED. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Nov 23, 5:00 AM AKST, 15 minutes earlier.
Area forecast discussion, Nov 23, 5:00 AM AKST, 15 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKST MON NOV 23 2009
.ANALYSIS AND UPPER LEVELS...
IN THE UPPER-LVLS...A BROAD TROF ENVELOPS MUCH OF THE AOR...WITH AN
UPPER-LOW OVER THE FAR NORTHERN BERING AND AN UPPER-RIDGE OVER THE
COPPER RIVER BASIN. AT THE SURFACE A STORM-FORCE LOW NE OF KODIAK IS
MOVING NORTHWEST TOWARDS THE S KENAI PENINSULA AND COOK INLET
REGION...WITH THE ASSOCIATED FRONT APPROACHING THE COASTAL AREAS OF
PRINCE WILLIAM SOUND. FURTHER WEST A LOW IS PRESENT JUST SOUTH OF
CAPE NEWENHAM AND MOVING EAST AND ONSHORE BRISTOL BAY. ALSO A WEAK
LOW IS OVER THE WESTERN BERING ROTATING SOUTHEAST. SURFACE FEATURES
DUE TO IMPACT THE AOR IN THE COMING DAYS ARE IN THEIR DEVELOPING
PERIODS. ONE OF THEM IS OFF THE S TIP OF THE KAMCHATKA PENINSULA
MOVING EAST TOWARDS THE W BERING/ALEUTIANS...AND THE OTHER IS A
DEEPENING LOW OVER THE NORTH CENTRAL PACIFIC MOVING NORTHEAST TOWARDS
THE GULF OF AK.
.MODEL DISCUSSION...
MODELS ARE SATISFACTORILY CAPTURING THE MAJOR FEATURES ACROSS THE
AOR. IN GENERAL THE LOW MOVING INTO THE S COOK INLET REGION MONDAY
AFTERNOON WILL WEAKEN...WITH THE NAM CAPTURING THIS BEST. ALL
SOLUTIONS REASONABLY DEPICT THE NEXT LOW MOVING INTO THE GULF OF AK
TUESDAY INTO WEDNESDAY...THOUGH THE GFS TENDS TO CONSOLIDATE THE
ENERGY WHILE THE OTHER SOLUTIONS ELONGATE THE SYSTEM A BIT MORE. THE
REMNANTS OF THE SYSTEM APPEAR TO MOVE ONSHORE ON WED NIGHT. IN THE
WEST THE WEAK LOW IN THE BERING WILL WEAKEN AS IT MOVES SOUTHEAST AND
DISSIPATES AROUND THE PRIBILOFF ISLANDS. THE SYSTEM DEVELOPING OFF
THE KAMCHATKA PENINSULA WILL MOVE EAST AND INTO THE W BERING TUESDAY
AFTERNOON AND EVENING...WITH MODELS REASONABLY SIMILAR THROUGH THE
MID-RANGE PERIOD...ALBEIT THE GFS IS STRONGEST.
.SHORT TERM FORECAST...
.SOUTHCENTRAL...
RAIN AND SNOW CONTINUING ACROSS THE KENAI PENINSULA AND PRINCE
WILLIAM SOUND AS THE STORM-FORCE LOW AND ASSOCIATED FRONT MOVE
ASHORE...TAPERING TO SHOWERS TUESDAY MORNING...EXCEPT WHERE SOUTHERLY
FLOW WILL CONTINUE TO SUPPORT PRECIPITATION ACROSS EASTERN PRINCE
WILLIAM SOUND. THROUGH MONDAY...HEAVIEST SNOW WILL BE OVER HIGHER
ELEVATIONS AND PARTICULARLY TURNAGAIN PASS WHERE IN EXCESS OF ONE
FOOT OF SNOW IS EXPECTED THROUGH EARLY TUESDAY. STRENGTHENING
PRESSURE GRADIENT TO SUPPORT STRONG WINDS THROUGH THOMPSON PASS...AND
WHEN COUPLED WITH FALLING AND BLOWING SNOW...LOOKS TO YIELD BLIZZARD
CONDITIONS LATE MONDAY AFTERNOON THROUGH EARLY TUESDAY MORNING.
STRONG EAST WINDS OF 60 TO 75 MPH DEVELOPING ALONG TURNAGAIN ARM
MONDAY AFTERNOON AS FRONT PASSES THROUGH. PRECIPITATION THROUGH THE
ANCHORAGE BOWL AND MAT-SU VALLEY LOOKS TO BE RETARDED BY DOWNSLOPING
CONDITIONS...THOUGH SOME PERIODS OF LIGHT SNOW STILL POSSIBLE MAINLY
ALONG THE HILLSIDE. SOME WARMER AIR TRYING TO NOSE INTO THE INTERIOR
OF SOUTHCENTRAL MAY YIELD A MIX OF RAIN AND SNOW MAINLY ALONG THE
HILLSIDE/MOUNTAINS. FRONT MOVING THROUGH WILL SHIFT WINDS TO THE
SOUTHEAST INTO THE ANCHORAGE BOWL...THOUGH STRONGEST WINDS WILL BE
ALONG TURNAGAIN ARM AND HIGHER ELEVATIONS. WINDS BEGIN TO DIMINISH
OVERNIGHT MONDAY INTO TUESDAY. THE NEXT LOW MOVING UP THE GULF LOOKS
TO REINFORCE PRECIPITATION OVER PRINCE WILLIAM SOUND TUESDAY AND
WEDNESDAY.
.SOUTHWEST...
PERIODS OF SNOW OVER THE KUSKOWIM DELTA/VALLEY...EXCEPT RAIN AND SNOW
OVER BRISTOL BAY CLOSER TO THE DYING LOW PRESSURE SYSTEM MOVING
ASHORE THERE THROUGH TUESDAY. MOISTURE FROM THE LOW MOVING INTO COOK
INLET NOSING ADDITIONAL MOISTURE INTO THE REGION AND HELPING TO
SUSTAIN PRECIPITATON. AREAS OF BLOWING SNOW COUPLED WITH FALLING SNOW
BRINGING YIELDING LOCALIZED BLIZZARD CONDITIONS ALONG THE KUSKOWIM
DELTA COAST...ENDING BY MID-DAY MONDAY AS THE BRISTOL BAY LOW
DISSIPATES.
.BERING SEA/ALEUTIANS...
SNOW SHOWERS GIVING WAY TO STEADIER RAIN AND SNOW OVER THE ALEUTIAN
CHAIN AS ANOTHER LOW PRESSURE SYSTEM MOVES THROUGH TUESDAY AND
WEDNESDAY.
.LONG TERM FORECAST...
PATTERN TO REMAIN ACTIVE AS UPPER-TROF REMAINS PREDOMINANT ACROSS THE
AOR...WITH A SERIES OF LOW PRESSURE SYSTEMS ROTATING THROUGH THE GULF
AND BERING INTO THIS WEEKEND.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING...131 155
HIGH WIND WARNING...101
MARINE...STORM...120 125 130
GALE...351 352 411 413 414 129 132 140 150 155 160 165 170
171 172 175 176 179 180 185
HEAVY FREEZING SPRAY...412 414 160 179 180
JAM NOV 09The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 4:00 PM AKST | Gale Warning | AFC | 4 days | |
| Nov 22, 4:00 PM AKST | Gale Warning | AFC | 24 hr | |
| Nov 22, 4:00 PM AKST | Small Craft Advisory | AFC | 13 hr | |
| Nov 22, 4:00 PM AKST | Small Craft Advisory | AFC | 3 days | |
| Nov 22, 4:17 PM AKST | High Wind Warning | AFC | 13 hr | |
| Nov 22, 11:29 PM AKST | Blizzard Watch | AFC | 6 hr | |
| Nov 22, 11:40 PM AKST | Storm Warning | AFC | 16 hr | |
| Nov 23, 12:49 AM AKST | Blizzard Warning | AFC | 9 hr | |
| Nov 23, 4:00 AM AKST | Gale Warning | AFC | 4 days | |
| Nov 23, 4:00 AM AKST | Gale Warning | AFC | 24 hr | |
| Nov 23, 4:00 AM AKST | Gale Warning | AFC | 24 hr | |
| Nov 23, 4:00 AM AKST | Small Craft Advisory | AFC | 5 days | |
| Nov 23, 4:00 AM AKST | Storm Warning | AFC | 12 hr | |
| Nov 23, 4:00 AM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Nov 23, 4:00 AM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Nov 23, 5:10 AM AKST | High Wind Warning | AFC | 18 hr | |
| Nov 23, 5:25 AM AKST | Gale Warning | AFC | 23 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.